Alert archive / California / Wind Advisories in 2023
Wind Advisory 8, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Jan 27, 2023, 1:51 PM PST for San Bernardino County, California. It took effect at Jan 29, 2023, 10:00 AM PST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2023, 1:51 PM PST (21:51 UTC)
- In effect from
- Jan 29, 2023, 10:00 AM PST
- Expired
- Jan 29, 2023, 7:36 PM PST
- In force
- 10 hr
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2069 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971 WWUS75 KVEF 272151 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 151 PM PST Fri Jan 27 2023 CAZ523-281000- /O.NEW.KVEF.WI.Y.0008.230129T1800Z-230130T0800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 151 PM PST Fri Jan 27 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM SUNDAY TO MIDNIGHT PST SUNDAY NIGHT... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 45 mph expected. * WHERE...Western Mojave Desert. * WHEN...From 10 AM Sunday to midnight PST Sunday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
5 follow-up statements
257 WWUS75 KVEF 280917 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 117 AM PST Sat Jan 28 2023 CAZ523-282300- /O.CON.KVEF.WI.Y.0008.230129T1800Z-230130T0800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 117 AM PST Sat Jan 28 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO MIDNIGHT PST SUNDAY NIGHT... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 45 mph expected. * WHERE...Western Mojave Desert. * WHEN...From 10 AM Sunday to midnight PST Sunday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
347 WWUS75 KVEF 282240 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 240 PM PST Sat Jan 28 2023 CAZ523-291200- /O.CON.KVEF.WI.Y.0008.230129T1800Z-230130T0800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 240 PM PST Sat Jan 28 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO MIDNIGHT PST SUNDAY NIGHT... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 45 mph expected. * WHERE...Western Mojave Desert. * WHEN...From 10 AM Sunday to midnight PST Sunday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
328 WWUS75 KVEF 291110 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 310 AM PST Sun Jan 29 2023 CAZ523-300000- /O.CON.KVEF.WI.Y.0008.230129T1800Z-230130T0800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 310 AM PST Sun Jan 29 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT PST TONIGHT... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 45 mph expected. * WHERE...Western Mojave Desert. * WHEN...From 10 AM this morning to midnight PST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
573 WWUS75 KVEF 292345 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 345 PM PST Sun Jan 29 2023 CAZ523-300800- /O.CON.KVEF.WI.Y.0008.000000T0000Z-230130T0800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 345 PM PST Sun Jan 29 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 45 mph expected. * WHERE...Western Mojave Desert. * WHEN...Until midnight PST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
312 WWUS75 KVEF 300336 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 736 PM PST Sun Jan 29 2023 CAZ523-300445- /O.CAN.KVEF.WI.Y.0008.000000T0000Z-230130T0800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 736 PM PST Sun Jan 29 2023 ...WIND ADVISORY IS CANCELLED... The Wind Advisory for the Western Mojave Desert has been cancelled. Wind speeds have diminished across most of the region after sunset are expected to continue trending downward overnight. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 27, 9:14 AM PST, 4 hours 37 minutes earlier.
Area forecast discussion, Jan 27, 9:14 AM PST, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 914 AM PST Fri Jan 27 2023 .SYNOPSIS...Cool and calm conditions prevail for a few days before our next system approaches late in the weekend. Gusty south- southwest winds expected on Sunday, with light precipitation spreading south Sunday evening and Monday. Minor snow accumulations possible down to around 3500 feet, particularly in our northern and eastern locations. && .UPDATE...Expect cool and dry conditions across the area today with mostly light winds and cool temperatures. A low pressure trough to our north will sink southward into the area today bringing a batch of denser mid and high clouds to mainly our northern zones. Across our southern areas, expect scattered high clouds by later this afternoon into the evening. && .PREV DISCUSSION...116 AM PST Fri Jan 27 2023... .SHORT TERM...Today and Saturday. A rather quiet couple of days are in store as we remain under steady northwest flow aloft. Guidance shows a weak perturbation passing through Saturday morning, but other than a few high clouds, this system doesn't produce much in terms of sensible weather. With a more notable shortwave on its heels (which is discussed in the long term section) and a progressive eastward movement, the pressure gradients and resulting winds will be weak. Wind gusts are forecast to be generally in the 10-15 mph range both days. Temperature-wise, we remain below-normal as most locations top out in the mid 50s and low 60s. .LONG TERM...Sunday Night through next Friday. Through the day on Sunday, a shortwave trough will breakaway from the longwave trough that has dominated the weather pattern this week. Ensembles indicate that this shortwave will dig along the state of California before closing off over southern California late Sunday night into Monday morning before pushing eastward through our forecast area. In general, this trajectory looks to be that of an 'inside slider', with little moisture associated with it. Gusty southwest winds will pick up ahead of it on Sunday, with breezy northwest winds behind it on Monday. However, the 00Z run of the deterministic GFS indicates a further west trajectory, with the area of low pressure closing off over the southeastern Pacific Ocean before moving inland over our area. Should this happen, there will be more available moisture to tap into, with PoPs and QPF across likely trending upward (though, an increase in snow levels would also be possible). Granted, this is a deterministic model run, so take it with a grain of salt. That said, comparing the 00Z run of the GFS ensemble mean with yesterday's 00Z GFS ensemble mean, there is a substantial westward shift, with higher QPF values and lower snow total values. Low confidence in the details, but in general, not anticipating high precipitation values regardless, due to an area of high pressure over the Pacific Ocean blocking tropical moisture from approaching the western United States coast. It is possible that light accumulations on Interstate 15 through Mountain Pass and Interstate 40 east of Kingman could result in impacts with this system, but we will continue to assess snow levels and moisture amounts as we approach the higher-resolution domain. Temperatures Tuesday and Wednesday morning will approach freezing in the Las Vegas Valley, with sub-freezing temperatures expected across the southern Great Basin and Owens Valley. As this system moves eastward out of our area, ridging will briefly set up, allowing temperatures to increase, but will still remain 3-5 degrees below seasonal averages heading into next weekend. && .AVIATION...For Harry Reid...Winds becoming light and variable this morning. Afterwards, winds begin to follow a diurnal pattern and shift to the east late morning through the afternoon, likely remaining 8 kts or less. Winds begin to establish a more southwesterly direction tonight. A band of high clouds will sag south across the area today and tonight, dissipating Saturday morning. For the rest of southern Nevada, northwest Arizona and southeast California...North winds 8-12 kts this morning within the lower Colorado River Valley will subside this afternoon. Elsewhere, winds will generally follow a diurnal pattern. Speeds should be 10 knots or less. A band of high clouds will sag south across the area today and tonight, dissipating Saturday morning. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Salmen SHORT TERM...Woods LONG TERM...Varian AVIATION...Pierce For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.